Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2017, 3:36 PM EDT for Athens County, Meigs County, Washington County, Ohio; 4 counties in West Virginia. It was in force for 39 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 3:36 PM EDT (19:36 UTC)
- Expired
- Jul 7, 2017, 4:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Athens County, OH, Meigs County, OH, Washington County, OH, Pleasants County, WV, Ritchie County, WV, Tyler County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 136 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:39 PM EDT | TSTM WND DMG | E Parkersburg, WV | TREES DOWN AT CITY PARK IN SOUTH PARKERSBURG |
| Jul 7, 3:39 PM EDT | TSTM WND DMG | E Vienna, WV | TREES DOWN THROUGHOUT COUNTY. |
| Jul 7, 3:43 PM EDT | HAIL 0.75 | Parkersburg, WV | DIME TO PENNY SIZE HAIL REPORTED WITH STRONG WINDS AS WELL |
| Jul 7, 3:45 PM EDT | TSTM WND DMG | Marietta, OH | LARGE TREE BRANCHES DOWN AND FELL ON THE YARD FENCE |
| Jul 7, 3:46 PM EDT | TSTM WND DMG | 4 Ne St. Marys, WV | TREES DOWN AT MOUNT CARMEL RIDGE |
| Jul 7, 3:47 PM EDT | TSTM WND DMG | Ssw St. Marys, WV | TREES DOWN ALONG MORGAN AVENUE IN ST MARYS |
| Jul 7, 4:00 PM EDT | TSTM WND DMG | 1 Ese Sistersville, WV | TREES DOWN COUNTY WIDE. TREE IMPACTED STRUCTURE IN SISTERSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:27 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WUUS51 KRLX 071936
SVRRLX
OHC009-105-167-WVC073-085-095-107-072015-
/O.NEW.KRLX.SV.W.0067.170707T1936Z-170707T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
336 PM EDT FRI JUL 7 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northeastern Meigs County in southeastern Ohio...
Central Washington County in southeastern Ohio...
Southeastern Athens County in southeastern Ohio...
Pleasants County in northwestern West Virginia...
Northwestern Ritchie County in northwestern West Virginia...
Northwestern Tyler County in northern West Virginia...
Wood County in northwestern West Virginia...
* Until 415 PM EDT
* At 335 PM EDT, severe thunderstorms were located along a line
extending from 14 miles northeast of Marietta to Parkersburg to
Albany, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Parkersburg, Athens, Marietta, Belpre, St. Marys, Coolville,
Vienna, Williamstown, Sistersville, Belmont, Washington,
Mineralwells, Tuppers Plains, Lubeck, Boaz, Newport, Matamoras,
North Hills, Friendly and Fly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3958 8127 3958 8125 3957 8104 3954 8104
3960 8096 3960 8093 3919 8123 3911 8194
3929 8209 3935 8161 3960 8139 3959 8128
3961 8128 3961 8127
TIME...MOT...LOC 1935Z 291DEG 45KT 3960 8132 3928 8153 3921 8217
HAIL...<.75IN
WIND...60MPH
$$
302 follow-up statements
042
WWUS51 KRLX 071958
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
358 PM EDT FRI JUL 7 2017
OHC009-105-167-WVC073-085-095-107-072015-
/O.CON.KRLX.SV.W.0067.000000T0000Z-170707T2015Z/
Meigs OH-Washington OH-Athens OH-Pleasants WV-Ritchie WV-Tyler WV-
Wood WV-
358 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN MEIGS...SOUTHEASTERN WASHINGTON...SOUTHEASTERN
ATHENS...PLEASANTS...NORTHWESTERN RITCHIE...NORTHWESTERN TYLER AND
CENTRAL WOOD COUNTIES...
At 358 PM EDT, severe thunderstorms were located along a line
extending from near Sistersville to near North Bend State Park to
near Forked Run State Park, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Parkersburg, St. Marys, Coolville, Sistersville, Belmont,
Mineralwells, Tuppers Plains, Lubeck, Washington, Newport, Matamoras,
Friendly, Fly, Willow Island, Walker, Nutter Farm, Maxwell,
Petroleum, Schultz and Arvilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3957 8104 3954 8104 3960 8096 3960 8093
3919 8123 3911 8194 3923 8204 3924 8159
3936 8131 3957 8114
TIME...MOT...LOC 1958Z 298DEG 93KT 3950 8099 3918 8120 3911 8184
HAIL...<.75IN
WIND...60MPH
$$
30668
WWUS51 KRLX 072008
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
408 PM EDT FRI JUL 7 2017
OHC009-105-167-WVC073-085-095-107-072017-
/O.EXP.KRLX.SV.W.0067.000000T0000Z-170707T2015Z/
Meigs OH-Washington OH-Athens OH-Pleasants WV-Ritchie WV-Tyler WV-
Wood WV-
408 PM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEIGS...
SOUTHEASTERN WASHINGTON...SOUTHEASTERN ATHENS...PLEASANTS...
NORTHWESTERN RITCHIE...NORTHWESTERN TYLER AND CENTRAL WOOD COUNTIES
WILL EXPIRE AT 415 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern Ohio...and northern and northwestern West Virginia.
LAT...LON 3957 8104 3954 8104 3960 8096 3960 8093
3919 8123 3911 8194 3923 8204 3924 8159
3936 8131 3957 8114
TIME...MOT...LOC 2007Z 291DEG 45KT 3950 8099 3918 8120 3911 8184
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 7, 3:20 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Charleston WV 320 PM EDT Fri Jul 7 2017 .SYNOPSIS... Cold front crosses Saturday morning. Cooler and less humid under high pressure Sunday. Unsettled weather returns next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 157 PM Friday... A series of convective complexes will affect the area this afternoon and tonight. Radar and sfc obs one complex spreading showers and thunderstorms across southeast OH. This activity will likely produce heavy rain and gusty winds up to 40 knots across the northern sections late this afternoon and evening. Models bring a second storm complex dropping southeast, closer to the front, moving into an unstable area. Deep layered shear increases to 50 knots, pwats around 2 inches and sfc CAPE decreasing to 1000 J/Kg suggest storms could reaching severe limits prior and after 00Z tonight. The major threat will be damaging winds. There is a severe thunderstorm watch in effect until 00Z Saturday. The actual cold front crosses the area by 12Z Saturday and exits the eastern mountains by mid morning. Conditions will improve behind the front with drier airmass and high pressure building from the west. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... As of 320 PM Friday... With the cold front having exited the area, expecting a dry period before more unsettled weather returns. Temperatures will remain seasonal, but much drier air filtering in will keep conditions pleasant. Used a blend of guidance. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 320 PM Friday... Northwest flow will become more zonal as the overall longwave pattern de-amplifies across the US. Multiple low pressure centers well north of the area will continue sending waves of energy southward, keeping periods of unsettled weather through the week ahead. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 145 PM Friday... Radar images show a thunderstorm complex moving southeast across northern to central OH. This complex is expected to reach southeast OH around 20Z, PKB around 21Z and CKB around 21-22Z. Coded brief IFR conditions along the heavier showers. These conditions are developing ahead of a cold front under high instability and enough deep layered shear. Models suggest there will be another batch of showers and thunderstorms along the cold front. Although sfc CAPE will decrease with the FROPA, but deep layered shear increase to about 50 knots. These conditions bring supercell composite parameter to about 5, conducive to severe weather. In fact, a severe thunderstorm watch has been issued for portions of southeast OH and WV until 00Z Saturday. Estimated the timing of storms reaching northern sites and included strong gusty winds. Overall, expect VFR conditions, but MVFR/LIFR along showers and storms through tonight. IFR possible in lingering showers/storms and post frontal stratus into Saturday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Convective winds could be stronger than expected. Timing and duration of IFR/LIFR conditions may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M L HTS CONSISTENCY H H H H H H H H M M H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H M M L PKB CONSISTENCY H H H H H H M M M H H L CKB CONSISTENCY H H H H H H H H M M M L AFTER 18Z SATURDAY... Dense valley fog possible Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/DTC NEAR TERM...ARJ/MZ SHORT TERM...DTC LONG TERM...DTC AVIATION...ARJ
Hazardous weather outlook, Jul 7, 1:31 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 131 PM EDT Fri Jul 7 2017 OHZ066-067-075-076-083>086-WVZ007>011-014>020-028>032-039-040-081745- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour- 131 PM EDT Fri Jul 7 2017 ...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Damaging wind gusts are the most likely threat. There is also a potential for pockets of heavy rain, or repetitive storms. This could lead to isolated water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-OHZ087-WVZ005-006-013-026-027-525-526-081745- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln- Boone-Clay-Northwest Randolph-Southeast Randolph- 131 PM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a slight risk of severe thunderstorms today into tonight. Damaging wind gusts are the most likely threat. There is also a potential for pockets of heavy rain, or repetitive storms. This could lead to isolated water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ003-004-WVZ024-025-033-034-515>524-081745- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- 131 PM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk of severe thunderstorms today into tonight. Damaging wind gusts are the most likely threat. There is also a potential for pockets of heavy rain, or repetitive storms. This could lead to isolated water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 7, 2:07 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
207 PM EDT FRI JUL 7 2017
OHZ066-071830-
Perry-
207 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...
At 204 PM EDT, a strong thunderstorm was located over Thornport, or 8
miles northwest of Somerset, moving southeast at 45 mph.
Wind gusts up to 50 mph are possible with this storm. These winds
may be strong enough to down small limbs or weakly rooted trees.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Thornville, Junction City and Glenford.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3993 8242 3992 8241 3992 8235 3977 8212
3965 8237 3968 8237 3974 8236 3974 8241
3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1804Z 329DEG 37KT 3989 8243
30Local storm report, Jul 7, 2:46 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG SOMERSET 39.81N 82.30W
07/07/2017 PERRY OH TRAINED SPOTTER
TREES AND POWERLINES DOWN IN SOMERSET
&&
EVENT NUMBER RLX1700525
COOPERLocal storm report, Jul 7, 3:10 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG NEW LEXINGTON 39.71N 82.21W
07/07/2017 PERRY OH 911 CALL CENTER
MULTIPLE TREES DOWN THROUGHOUT NEW LEXINGTON
&&
EVENT NUMBER RLX1700526
MPKLocal storm report, Jul 7, 3:21 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG 1 SSE MCCONNELSVILLE 39.64N 81.84W
07/07/2017 MORGAN OH FIRE DEPT/RESCUE
FIRE DEPARTMENT SAID SEVERAL TREES DOWN AROUND
MCCONNELSVILLE... RTE 376 HAS SOUTHBOUND LANE CLOSED
FROM ONE TREE AND BOTH LANES ARE CLOSED SOUTH OF TOWN
FROM A LARGE TREE.
&&
EVENT NUMBER RLX1700527
MPKLocal storm report, Jul 7, 3:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 1 E DEVOLA 39.47N 81.44W
07/07/2017 M0.50 INCH WASHINGTON OH PUBLIC
&&
EVENT NUMBER RLX1700528
MPKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:07 PM EDT | Special Weather Statement | RLX | Perry | 23 min |
| Jul 7, 2:12 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 33 min |
| Jul 7, 2:35 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry, Vinton | 25 min |
| Jul 7, 2:58 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Vinton, Washington | 47 min |
| Jul 7, 4:25 PM EDT | Special Weather Statement | RLX | Meigs | 50 min |
| Jul 7, 6:07 PM EDT | Special Weather Statement | RLX | Gallia | 23 min |
| Jul 7, 6:17 PM EDT | Flash Flood Warning | RLX | Gallia, Jackson, Lawrence | 4 hr |
| Jul 7, 7:47 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence, Meigs, Vinton | 58 min |
| Jul 7, 4:01 PM EDT | Special Weather Statement | RLX | Wood | 59 min |
| Jul 7, 4:14 PM EDT | Special Weather Statement | RLX | Harrison | 31 min |
| Jul 7, 5:01 PM EDT | Special Weather Statement | RLX | Barbour, Lewis, Taylor | 44 min |
| Jul 7, 5:34 PM EDT | Special Weather Statement | RLX | Barbour | 41 min |
| Jul 7, 5:47 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Pocahontas, Randolph, Upshur | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.